As the temperature dips this winter, our heating systems will remain on and keep us warm. But the unwelcome side effect to all this indoor heat can be dry skin. If you also suffer from acne, your dry flaking skin combined with red irritated blemishes can make you feel frustrated and helpless. What can be done when your skin is dry and breaking out at the same time? Not to worry as we are here to give you some tips and suggestions of how to remedy this frustrating skin combination.
Reasons why acne and dry skin can co-exist and exacerbate the symptoms of the other condition:
- Untreated dry skin can become irritated or even crack open, leaving your skin vulnerable to bacteria and the development of acne. So you definitely want to do something about that dry skin.
- When your skin is overly dry it may become flakey as skin cells start sloughing off. These shedding skin cells can clog your pores, causing even more acne blemishes than you had in the first place.
- Products to treat your acne can add to your skin’s flakiness, redness, and even peeling.
Ways to treat your acne and your dry skin at the same time:
- I have said it before and I will say it again. If you have a chronic skin condition such as acne it is best to seek the help and treatment of a dermatologist. Your doctor is the best person to create a skin treatment plan for your unique skin type. To find a dermatologist ask your general practitioner for a referral or try the American Academy of Dermatology website’s dermatologist finder.
- Don’t use hot water to wash your skin as it will dry out your skin. Limit the time you spend in the shower or bath.
- Put your moisturizer on right after your shower when your skin is still damp. This will keep the moisture in your skin instead of allowing it to evaporate from the surface.
- Pat your skin dry and do not rub.
- Exfoliation can help smooth overly dry skin and get rid of excess flakes. But you want to be very careful of what type of exfoliation products you use especially if you have acne or if you are using acne medications or products. Some types of scrubs may make your skin condition worse. This is a situation where general advice will not work because your skin type determines which exfoliation product to use (a scrub) or a chemical (such as salicylic acid). Your dermatologist is the best person to advise you about which exfoliant to use and how often.
- Choose a moisturizer that won’t clog your pores. Look for moisturizers which are oil-free and noncomedogenic. Another descriptor you want to look for is hypoallergenic. If you have sensitive skin it may also be helpful if the moisturizer is scent free. My dermatologist recommended that I use Neutrogena Healthy Defense Daily Moisturizer with an SPF of 30.
- A question frequently asked by people who have acne and dry skin is when to put on their moisturizer, before or after the application of their acne medication. In researching this question, the answer is, it depends. It really depends upon which acne medication or product you are using as to when is the best time to apply your moisturizer. Again, this is a question best asked of your dermatologist or you should look at the manufacturer’s directions on your acne product about the use of moisturizer.
In my case, I use my prescription acne medications in the evening before bed. In the morning I apply my moisturizer. I use a medication called Tazorac cream to treat my acne. On the official Tazorac website they advise to put your moisturizer on before application of the medication.
In this New York Times article on Retin-A products it is suggested that you apply a moisturizer over Retin-A (especially the generic versions of the medication) but waiting at least twenty minutes so that the medication is fully absorbed. I am repeating myself, but again, this is a question best asked of your dermatologist as to when to apply your moisturizer so that your acne medication has a chance to work.
- If you are using a prescription acne medication and especially a Retin-A product, you can expect that some dry skin, redness, and even peeling may occur. This can happen especially in the first weeks you are using the product and your skin adjusts. It is recommended that you follow your doctor’s instructions and use just a pea-sized amount for your entire face. Sometimes you may have to use the product every other day or even once a week to start so your skin can get used to the medication. In the case of using Retin-A products, more is not better. Don’t glob on acne medication and expect faster results. It will only irritate your skin to the point of causing pain and inflammation.
If you are interested in treating both acne and dry skin here are some additional MySkinCareConnection articles you may wish to read:
I am a mother, a writer, and now an MS patient